Hail, Newton
- When
- November 24, 9:05 PM CST
- Where
- Newton County, 4.38 mi WNW of Hornet
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.000, -94.620
Quarter sized hail was reported.
A storm system developed over the Central Plains and moved eastward into the Ozarks, from the late morning of the 24th to the early morning of the 25th. The most intense storms occurred during the evening of the 24th near the southwest Missouri and southeast Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A storm system developed over the Central Plains and moved eastward into the Ozarks, from the late morning of the 24th to the early morning of the 25th. The most intense storms occurred during the evening of the 24th near the southwest Missouri and southeast Kansas border. Hail to an inch in diameter and wind gusts over 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 24, 5:24 PM CST, 3 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 524 PM CST Tue Nov 24 2020 ...Updated for 00Z Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 336 PM CST Tue Nov 24 2020 An upper level low is currently pushing east into the Plains. An associated area of surface low pressure is located across southern Kansas and northern Oklahoma. Ahead of the low the pressure gradient has tightened across the region. As a result gusty southerly winds are occurring across the area. Gusts up to 30 to 35 mph will continue through this evening into tonight. Lift is also overspreading the area ahead of the upper level low. An area of showers are currently pushing across the western Missouri Ozarks this afternoon. Instability is limited across the area at this time so not seeing much lightning but an isolated lightning strike or two is not of the questions this afternoon. A cold front is also associated with this system. Storms are currently developing along the front across western Oklahoma into western Kansas. As the system moves east the front and this activity will continue develop and move east. Height falls associated with the approach of the upper level low will result in instability increasing at least somewhat across the area. Moisture is advecting north in the gusty winds, but the better quality moisture return will likely remain south of the area. Still as we get into the evening hours more embedded storms will begin to develop as at least some instability can be realized. The main strong to severe risk will occur with the storms developing along the cold front as it moves east. Even with the height falls instability will still not be that much to speak of. However, across far southern Missouri a lot of this instability will be in the lowest levels of the atmosphere. Strong shear and forcing will accompany this system. With the given shear there is not enough instability to support discrete storms, however, a line of storms, especially along the front could possibly maintain itself with the marginal amount of instability it will have to work with. The main risk will be scattered damaging straight line winds with any bowing segments in the line. Under the core of the low there may be just enough instability for hail up to the size of quarters west of Highway 65 but think this is overall a low risk. Strong low level shear will be in place and with the low level cape there is a very low risk for a brief isolated tornado across far southwestern Missouri, but the better chances will be southwest of our area. The instability is the limiting factor as there may not be enough to support a line being balance or slightly shear dominate. The convection ongoing across the area ahead of the storms could also affect the potential, but again the main risk should be scattered damaging straight line winds. The showers and storms will track across the area and end from west to east tonight. The upper level low will move across the area tomorrow, and a few light showers or drizzle will be possible with the low passage Wednesday morning. Cooler conditions will occur on Wednesday as highs in the upper 40s to the lower 50s occur. Winds will become more westerly tonight into Wednesday morning and will remain on the breezy and gusty side. Winds will then become more northwesterly and gradually decrease through the afternoon hours on Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 336 PM CST Tue Nov 24 2020 Thanksgiving day will likely be the nicest day of the week as highs warm into the upper 50s to the middle 60s under sunny skies and just a light breeze. An upper level trough and weak front will push through the area on Friday. A dry air mass will be in place so not expecting any precipitation with this system. Highs on Friday will be in the middle 50s. An upper level low will dig into the southwestern U.S. then track to the east this weekend. There are still questions on track and timing of this low. If the low tracks far enough to the north some light rain will be possible across the area late in the weekend. Early next week another upper level trough will dive out of the northern Plains and set the stag for much colder temperatures early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 523 PM CST Tue Nov 24 2020 Showers continue to be found across southern Missouri early this evening all ahead of an aapproaching low pressure system and associated front. Further west, a line of thunderstorms was moving across north central Oklahoma just west of Interstate 35. This line of storms will be moving through southern Missouri later this evening and into the overnight hours. Ceilings will bounce between MVFR and VFR ahead of the system, with localized IFR conditions possible within the storms. AS the activity exits late tonight will see ceilings lower into the IFR category and remain there through much of the remainder of the TAF period. There could be some improvement after 18Z Wednesday, especially at KJLN. Southerly winds will pick up again later this evening and then switch to the west between 12Z-18Z Wednesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Raberding
Hazardous Weather Outlook National Weather Service Springfield MO 103 PM CST Tue Nov 24 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 103 PM CST Tue Nov 24 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Gusty southerly winds will continue across the area though tonight, but will become more westerly overnight. Wind gusts up to 30 to 35 mph can be expected at times. Scattered showers and thunderstorms will be occur at time from this afternoon into Wednesday morning. There is brief window for a few strong to severe storms this evening into the overnight hours if enough instability can develop. This window will occur between 7 PM and 3 AM CST from west to east across the area. The primary severe weather potential will be damaging wind gusts up to 60 mph. Hail to the size of quarters may be possible west of Highway 65 with a few of the strongest storms. Due to strong wind shear there could be a very low risk for an isolated brief tornado across southwestern Missouri this evening, but the better potential will be to the southwest of the area, as limited instability will limit this potential. The rainfall will move to the east fairly quickly with this system, therefore widespread flooding is not expected. However, portions of south central Missouri may see over an inch of rainfall. Minor flooding of flood prone areas including low water crossings may be possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Breezy conditions will persist into Wednesday morning behind the cold front. Westerly wind gusts up to around 30 mph will be common during the morning hours. Winds gradually weaken Wednesday afternoon from west to east. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed through tonight at this time. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CST TUE NOV 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 W HALLOWELL 37.17N 95.03W
11/24/2020 E1.00 INCH CHEROKEE KS EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL REPORTED BY
EMERGENCY MANAGER.
&&
JLRThe Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was reported.
The ASOS at the Joplin Regional Airport recorded a 62 mph wind gust.
A wind gust of 58 mph was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925817, 925818, 925819.